What are the Most Common Niacin Reactions?

Colette Larson

Niacin, also referred to as vitamin B3 and nicotinic acid, is a water-soluble vitamin found in a variety of foods, including fish, chicken, beef, cereal and peanuts. Considered one of the body's essential nutrients, the recommended daily allowance of niacin is 14 milligrams per day for women, 16 milligrams per day for men, 2-12 milligrams per day for children and 18 milligrams per day for women who are breast-feeding or pregnant. Ingesting much more than the recommended amount can lead to niacin reactions that might include a variety of dermatological conditions such as facial flushing, dry skin, itching and skin rashes. Gastrointestinal complaints, such as indigestion, and liver toxicity are other common niacin reactions. All nutritional supplements or medications can cause allergic reactions, but most people experience limited or no adverse side effects as a result of consuming niacin within its recommended daily allowance.

Niacin may be found in meats.
Niacin may be found in meats.

The most common and noticeable of the niacin reactions is blood vessel dilation, which might be exhibited as facial flushing. Flushing usually begins within five to 10 minutes after ingesting a niacin dose above 75 milligrams and might last as long as 20-30 minutes. During a niacin flush, the affected individual's face grows hot and takes on a bright red tone. The flushing might spread throughout the upper body and might occasionally be accompanied by itching, tingling or rashes. Other niacin reactions related to flushing are dizziness, fainting, chills, shortness of breath, sweating or an elevated heart rate.

Nausea and vomiting are possible side effects of taking niacin supplements.
Nausea and vomiting are possible side effects of taking niacin supplements.

Even in therapeutic doses, gastrointestinal issues are among the more common niacin reactions. These include stomach pain, heartburn, indigestion, nausea, vomiting, diarrhea and flatulence. To avoid gastrointestinal issues, take niacin either with food or immediately following a meal. Gastrointestinal difficulties also might be avoided by beginning a niacin therapy program at a lower dosage and gradually building up to a higher dosage over a period of several weeks.

Diarrhea is one possible side effect of using therapeutic niacin supplements.
Diarrhea is one possible side effect of using therapeutic niacin supplements.

Individuals taking niacin at doses exceeding 2 grams per day are at risk of developing niacin-related liver toxicity. Extended-release niacin preparations are more likely to cause niacin reactions than the immediate release preparations. Liver toxicity is exhibited by jaundice, inflammation of the liver and elevated liver enzymes. Liver enzymes of individuals who have been prescribed long-term niacin therapy are typically monitored regularly to screen for possible liver damage.

Side effects of niacin may include severe heartburn.
Side effects of niacin may include severe heartburn.
Peanuts are a good source of niacin.
Peanuts are a good source of niacin.
High doses of niacin may cause fatigue.
High doses of niacin may cause fatigue.

You might also Like

Readers Also Love

Discuss this Article

Post your comments
Login:
Forgot password?
Register: